Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 41, NWS Tucson, AZ

July 28, 2006Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 28, 2006, 10:35 PM MST for Pima County, Pinal County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 10:35 PM MST (05:35 UTC)
Expired
Jul 28, 2006, 10:30 PM MST
In force
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 83 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 290535
FFWTWC
AZC019-021-290630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1035 PM MST FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  SOUTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 1130 PM MST

* AT 1026 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE HORSE
  PASS...KOHATK...JACKRABBIT...FRIENDLY CORNERS AND CHUICHU

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3239 11175 3242 11153 3267 11153 3278 11178
      3279 11198 3253 11209 3243 11207

$$
EVANS
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 8:50 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 28, 8:50 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST FRI JUL 28 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND AN UPPER
LEVEL LOW LOCATED OVER NORTHWEST NEW MEXICO. THIS WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA THROUGH
SATURDAY. THE COMBINATION OF THIS DISTURBANCE AND DEEP MOISTURE
ACROSS SOUTHEAST ARIZONA WILL RESULT IN AN INCREASED RISK OF FLASH
FLOODING THROUGH SATURDAY EVENING.

&&

.DISCUSSION...DISTURBANCES ROTATING AROUND LOW PRESSURE CENTERED
JUST SOUTH OF GALLUP...NEW MEXICO WILL CONTINUE TO BRING THE NEEDED
DYNAMICS TO PRODUCE THUNDERSTORMS OVERNIGHT ONCE AGAIN. AMPLE
MOISTURE RESIDES OVER ARIZONA WITH AN INCH AND A HALF TO TWO INCHES
OF PRECIPITABLE WATER AVAILABLE ACCORDING TO THE 00Z SOUNDINGS AND
THE GOES TPW SATELLITE IMAGERY. COCHISE AND PINAL COUNTIES HAVE HAD
THE MAJORITY OF FLASH FLOODING ASSOCIATED WITH THUNDERSTORMS AND
MORE THUNDERSTORMS ARE POPPING UP OVER COCHISE COUNTY AT THIS TIME.
WITH THE GROUND NEAR SATURATION HEAVY RAIN WILL CAUSING FLASH
FLOODING AND THEREFORE WILL ALLOW THE FLASH FLOOD WATCH FOR
SOUTHEASTERN ARIZONA TO CONTINUE THROUGH SATURDAY EVENING.

THE LOW WILL MEANDER AROUND THE ARIZONA/NEW MEXICO BORDER WITH AN
INVERTED TROUGH REMAINING POSTED OVER ARIZONA IN A SOUTHWEST TO
NORTHEAST ORIENTATION. THIS WILL RESULT IN A CONTINUED THREAT OF
FLASH FLOODING THROUGH SATURDAY. HOWEVER...BY SUNDAY THE LOW WEAKENS
ALONG WITH ITS SUPPORT RESULTING IN A LOWER CHANCE OF RAIN. ON
MONDAY A TROUGH OFF THE WEST COAST MOVE CLOSER TO ARIZONA ADVECTING
DRIER AIR INTO THE WESTERN PORTIONS OF THE STATE KNOCKING THE
POSSIBILITY OF RAIN INTO THE SLIGHT CHANCE CATEGORY FOR THE WESTERN
DESERTS AND LOW TO MID CHANCE CATEGORY ELSEWHERE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZZ019-029>035
     (NORTHERN GREENLEE COUNTY...SOUTHEAST PINAL COUNTY...UPPER GILA
     RIVER VALLEY (GRAHAM COUNTY)...WESTERN PIMA COUNTY...TOHONO
     OODHAM NATION...EASTERN PIMA COUNTY...SANTA CRUZ COUNTY AND
     COCHISE COUNTY) UNTIL 8 PM MST SATURDAY EVENING.

&&

EVANS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 28, 9:25 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
925 PM MST FRI JUL 28 2006

AZZ019-029>035-291400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-WESTERN PIMA
COUNTY-TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
925 PM MST FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT.

...FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM MST SATURDAY EVENING...

AN UPPER LOW RESIDES ALONG THE ARIZONA/NEW MEXICO BORDER AND WILL
CONTINUE TO SPIN ACROSS THE REGION. IT WILL SLOWLY MOVE FARTHER WEST
INTO ARIZONA DURING THE DAY ON SATURDAY. WITH THE LOW EXPECTED TO
REMAIN IN THE GENERAL VICINITY FOR THE NEXT DAY OR TWO THE
COMBINATION OF THE LIFTING ASSOCIATED WITH THIS SYSTEM...THE DEEP
MOISTURE PRESENT ACROSS SOUTHEAST ARIZONA...AND ALREADY SATURATED
SOILS WILL RESULT IN AN INCREASED RISK OF STRONG THUNDERSTORMS THAT
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

...FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM MST SATURDAY EVENING...

THE UPPER LOW WILL LINGER ACROSS THE AREA THROUGH SUNDAY WITH THE
POTENTIAL FOR FLASH FLOODING CONTINUING THROUGH MUCH OF THE DAY
AND INTO THE EVENING ON SATURDAY. DURING THE LATTER PART OF THE
WEEKEND THE LOW SHOULD WEAKEN SUFFICIENTLY TO ALLOW THE STORMS
THAT DEVELOP TO BE SCATTERED IN NATURE AND WITH WEAKER UPPER LEVEL
SUPPORT THE THREAT FOR FLOODING SHOULD NOT BE AS GREAT FOR SUNDAY.
HOWEVER...REFER TO STATEMENTS ISSUED BY THE NATIONAL WEATHER
SERVICE THAT WILL BE ISSUED TONIGHT AND SATURDAY FOR MORE
INFORMATION REGARDING THE FLOODING POTENTIAL DURING THE REMAINDER
OF THE WEEKEND.

BY EARLY IN THE WEEK AND CONTINUING THROUGH LATE WEEK...A TROUGH
OVER THE PACIFIC WILL TRY TO WORK ITS WAY EAST. DRIER AIR WILL
FILTER INTO SOUTHERN CALIFORNIA AND PERHAPS WESTERN ARIZONA.
HOWEVER...THE LATEST COMPUTER MODELS INDICATE THAT THERE WILL
STILL BE SUFFICIENT MOISTURE IN PLACE TO GENERATE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND
EVENING EACH DAY THROUGH FRIDAY. ALTHOUGH A FEW OF THE STORMS THAT
DEVELOP DURING COULD BRIEFLY REACH OR EXCEED SEVERE
LIMITS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS
WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 28, 5:39 PM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      18 NNW PIRTLEVILLE      31.60N 109.70W
07/28/2006                   COCHISE            AZ   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT OFFICIAL REPORTED A VEHICLE STUCK IN
            FLOODED ROADWAY ON DAVIS ROAD WEST OF MCNEAL.

&&

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:53 PM MSTFlash Flood WarningTWCCochise37 min
Jul 29, 12:26 AM MSTFlash Flood WarningTWCPima64 min
Jul 29, 4:54 AM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 29, 7:30 AM MSTFlash Flood WarningTWCCochise, Graham, Pima, Pinal, Santa Cruz2 hr
Jul 29, 2:00 PM MSTFlood WatchTWC5 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.